Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Aberdeen, SD

June 27, 2014Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 27, 2014, 8:42 PM MDT for Corson County, South Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 8:42 PM MDT (02:42 UTC)
Expired
Jun 28, 2014, 5:30 AM MDT
In force
9 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Corson County, SD

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WGUS53 KABR 280242
FFWABR
SDC031-281130-
/O.NEW.KABR.FF.W.0019.140628T0242Z-140628T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM MDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 530 AM MDT SATURDAY

* AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES OF RAINFALL RATES HAVE BEEN AS HIGH
  AS 3 INCHES AN HOUR. FLASH FLOODING IS IMMINENT!

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  KELDRON...MCINTOSH...MORRISTOWN...SHAMBO RANCH...THUNDER HAWK AND
  WATAUGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4588 10202 4595 10199 4595 10130 4546 10187
      4547 10200

$$
DORN
1 follow-up statement
682 
WGUS73 KABR 281023
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM MDT SAT JUN 28 2014

SDC031-281038-
/O.CAN.KABR.FF.W.0019.000000T0000Z-140628T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CORSON SD-
423 AM MDT SAT JUN 28 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN CORSON
COUNTY IS CANCELLED...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED...AND THE THREAT FOR HEAVY 
RAIN HAS PASSED...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4588 10202 4595 10199 4595 10130 4546 10187
      4547 10200

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:03 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 7:03 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT FRI JUN 27 2014

.UPDATE...
ONLY MINOR CHANGES MADE TO THE GOING FORECAST FOR TONIGHT TO
ATTEMPT TO TIME ONE CLUSTER OF CONVECTION DEPARTING THE NERN CWA
AND TO TIME A COUPLE OF OTHER LONG LINES OF CONVECTION INTO THE
CWA FROM THE WEST AND FROM THE SOUTHWEST.

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THERE ARE A LOT OF FORECAST CHALLENGES WITH THE SYSTEM MOVING
THROUGH TODAY AND SATURDAY. CURRENTLY THE REMNANTS OF AN MCV THAT
DEVELOPED OVER LYMAN COUNTY THIS MORNING ARE PUSHING NORTH INTO
ND. ANOTHER LINE OF STORMS HAS FORMED ACROSS THE NORTHEAST CWA.
WITH ONLY 10 TO 15 KTS OF BULK SHEAR AND AROUND 1000 J/KG CAPE
NONE OF THESE STORMS HAVE GONE SEVERE. THE MAIN THREAT HAS JUST
BEEN HEAVY RAIN AS THE STORMS HAVE TRAINED OVER THE SAME AREAS. BY
THEMSELVES THE STORMS ARE NOT EFFICIENT RAIN PRODUCERS. BASED ON
AREA SOUNDINGS THE ATMOSPHERE DRIES OUT QUITE A BIT ABOVE 3000FT.
THAT SAID MOST OF THE SOIL IN THE REGION IS PRETTY WELL SATURATED
SO WILL NOT REACT WELL TO ANYTHING OVER 2 INCHES. THEREFORE LEFT
THE FFA IN PLACE...AND MAY EVEN NEED TO EXTEND IT THROUGH SATURDAY
MORNING.

THE MAIN TROUGH AND FOCUS FOR POSSIBLE SEVERE STORMS HAS SLOWED
DOWN A BIT TODAY ACROSS WY. AS IT FINALLY MAKES IT WAY EAST AROUND
6Z STORMS WILL FIRE UP AND INTENSIFY SINCE IT WILL PROVIDE ABOUT
30 TO 40 KTS OF SHEAR. WHILE MARGINAL SEVERE HAIL IS
POSSIBLE...FEEL THE BIGGEST THREAT WILL BE STRONG WINDS ALONG A
QLCS TYPE LINE OR WITH AN MCS.

BY SATURDAY MORNING THE UPPER TROUGH WILL BE PUNCHING INTO THE
NORTHERN PLAINS. THIS HAS THE POTENTIAL TO HELP REINFORCE STORM
ACTIVITY. BY SUNDAY THOUGH A TROUGH WILL REMAIN OVER THE REGION
CONDITIONS ARE EXPECTED TO BE DRIER WITH MOST OF THE FORCING
REMAINING AROUND BUT NOT IN THIS CWA.

.LONG TERM...MONDAY THROUGH FRIDAY
A RELATIVELY COOL START TO THE LONG TERM AS AN UPPER LOW SKIRTS
ACROSS THE INTERNATIONAL BORDER. THIS SYSTEM WILL MOVE EAST AND THE
ASSOCIATED TROUGH WILL SWING ACROSS THE NORTHERN PLAINS...ALLOWING
FOR SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST MONDAY AND
TUESDAY. NORTHWEST FLOW ALOFT WILL THEN PERSIST THROUGH MOST OF
THE WORK WEEK...AND AS OF NOW...MODELS SHOW VERY LITTLE IN THE WAY
OF UPPER LEVEL SHORTWAVE ENERGY MOVING THROUGH THIS PATTERN...SO THE
FORECAST REMAINS DRY. 500 MB HEIGHTS BEGIN TO RISE BY THE TAIL END
OF THE PERIOD...AND LIKEWISE TEMPERATURES WILL RETURN TO ABOVE
NORMAL VALUES FOR THE WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

CONDITIONS WILL CONTINUE TO BOUNCE IN AND OUT OF VFR AND MVFR
FLIGHT CATEGORY DUE TO STRATUS OVER KATY EARLY THIS EVENING. VFR
IS IN PLACE ELSEWHERE. A STRONG FOR LATE JUNE LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS LATER
TONIGHT...BRINGING THUNDERSTORMS THAT WILL INCLUDE A THREAT OF
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL OVERNIGHT.
ADDITIONALLY...SUB-VFR FOG AND/OR LOW STRATUS WILL LIKELY DEVELOP
OVERNIGHT AND INTO SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

UPDATE...DORN
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 27, 3:56 AM MDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT FRI JUN 27 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT FRI JUN 27 2014 /356 AM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE POSSIBLE TODAY AND TONIGHT...WITH LARGE
HAIL...STRONG WINDS AND HEAVY RAIN ALL POSSIBLE. FLASH FLOODING IS
A CONCERN FOR SOME AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE STILL POSSIBLE ON SATURDAY BUT IT APPEARS THE
SEVERE STORM THREAT WILL SHIFT EAST INTO MINNESOTA. ANOTHER STORM
SYSTEM MAY BRING SOME SEVERE STORMS TO EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TMT

In the hours before

Local storm report, Jun 27, 3:52 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM CDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       ORIENT                  44.90N  99.09W
06/27/2014  M2.27 INCH       FAULK              SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400547

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:27 PM MDTFlash Flood WarningABRJones, Stanley9 hr
Jun 28, 4:36 PM MDTSevere Thunderstorm WarningABRHughes, Stanley24 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.